- The most common side effect of discontinuing oral contraceptives is that menstrual cycles become irregular. This may be a temporary side effect, but if you had irregular cycles before taking oral contraceptives, you may continue to have unpredictable periods.
- After discontinuing oral contraceptives, many women do not ovulate or get a period for several months. When synthetic estrogen is no longer present, it may take time for the pituitary gland to start producing hormones again.
- Acne may be caused by excess androgen that increases oil production in the skin. Estrogen in low-dose oral contraceptives counteracts acne-producing androgen, so discontinuing oral contraceptives may lead to breakouts.
- Because of changes in blood plasma concentration that occur when discontinuing oral contraceptives, a 1991 study at the Margaret Pyke Centre in London determined that pills should be discontinued 4 weeks before undergoing any major surgery.
- Because some women gain or lose weight when they start oral contraceptives, you may experience slight weight changes when discontinuing oral contraceptives.